Are these symptons real or just in my head?

I2 days ago I reluctantly reduced my daily dose of levothyroxine from 125 to 100 per day. The reduction was due to the cancellation of an operation by my anaethetist following a blood test the hospital did which showed an FT4 of 17.4 (range 7.8 - 14.4). My GP who is under a different NHS trust retested my blood TSH 0.20 (range 0.35 - 5.5) FT4 18.4 (range 9 - 22.7). Although my GP felt I was stable on this dose in order that I can have the operation rescheduled it was agreed that I would reduce my dose.

I am now feeling tired and sluggish and lacking in concentration. I am tearful and feel quite down. What I'm not sure about is whether these symptoms are because of reducing my dose or I'm imagining them because I expect to feel bad!! Would I really be feeling any different after only 12 days??

14 Replies

  • Some people would be starting to go downhill after ONE day.

    Your 18.4 level looks perfectly acceptable.

    How long was it between you taking your last dose of levothyroxine and the 17.4 out of range test?


  • I did mess up there Rod as on the day I had the out of range test I had taken my dose in the morning at 7.30 and then had the blood test at 10.30, I know better now!!!

  • So easily done.

    But only once!!! :-)

  • Quick question here Rod - on the day of a blood test are you saying NOT to take your normal dose od Levothyroxine before the test? How long should you leave between taking tablet and being tested?

  • It is difficult.

    Papers suggest that the peak of FT4 occurs around 2 hours after taking the levothyroxine. Then, the peak fades away but the level is still elevated for a few hours.

    I tend to think that around twelve hours is reasonable.

    One of the problems is that we are never certain whether they will do an FT4 test!


  • I can really relate to this, as I often think the same thing ie real or in my head especially as I was not expecting a hypo diagnosis .as I had a blood test for something else.I've been borderline before about 20 years ago, when I felt much worse. I thought my aching joints and muscles were just age. I'm on a trial 25 mcg Levo. Had a very good day out today but managed to fall when going upstairs. Bounced on my back down half a flight of wooden steps. Banged head on landing. My ankles and knees were creaky and painful. but not affected by fall. And now only having pain from them just taken painkiller. Amazed that I only bruised my back.So, pain is relative Absolutely amazed that I didn't seriously hurt myself or register much pain in my back.

  • Should add that I've been tested for rheumatoid arthritis, which my sister has, and results were negative. My friend was amazed that I recovered so quickly.Also relieved that my bones must be in pretty good shape!

  • My key point is that pain is relative, you jut get used to it.

  • Sorry to hear about your fall, hope you're on the mend now. I do think my reduced dose is making me feel more sleepy than usual, I'm not suffering any actual pain so I just need to take things a little more slowly than usual!!

  • Never, never, never let your doc reduce your medication, you will have a fight on your hands to get it raised when you need it! I would ease back if I felt hyper or take more if the symptoms were really bad. They have to have YOUR AGREEMENT to reduce dosage - don't give it to them!!

  • I didn't want to reduce my dose and my doctor was happy for me to be on the higher dose, the problem was the anaethetist for my operation. He cancelled my op due to an elevated FT4 and will only let it go ahead if I get my FT4 down. My doctor is more than happy for me to revert back to my higher dose once I have had the op which should take place early May all being well. Thanks to this forum, I had enough knowledge to show my GP I knew what I was talking about and that it is about how I feel not what is "normal". It was just a shame that the anaethetist wasn't as prepared to listen to a reasoned argument as my GP!!!

  • My sister's anaesthetist almost refused her op because her FT4 was too LOW!! I guess its any excuse...

  • Yes you would be noticing a difference even after 1 day, I did and all I did was change brand. I was on mercury pharma and then had activis, I instantly noticed symptoms coming back and more pains generally. Pharmacist sorted it out for me so now I only have mercury pharma. I dread to think how I'd feel after the drop you had.

    When's the op?

  • My op has been booked back in for 14th May and they want to test my TSH and FT4 the week before. I will have been on a reduced dose for just over 4 weeks then, so hopefully the anaethetist will be happy with the result. I started to feel a little better today, not so tired and spaced out so I think my body has compensated somehow, but expect more symptons to develop over next few weeks when my body struggles to cope with less thyroxine!!!

You may also like...